Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 32, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 19, 2021, 3:24 PM EDT for Estill County, Kentucky. It was in force for 51 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2021, 3:24 PM EDT (19:24 UTC)
- Expired
- Mar 21, 2021, 6:34 PM EDT
- In force
- 51 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 20.09 ft at Mar 20, 2021, 10:00 AM EDT.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
957 WGUS83 KJKL 191924 FLSJKL Flood Advisory National Weather Service Jackson KY 324 PM EDT Fri Mar 19 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 7 am EDT Saturday morning. && KYC065-201230- /O.NEW.KJKL.FL.Y.0032.210319T1924Z-210323T0000Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 324 PM EDT Fri Mar 19 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this afternoon to Monday evening. * At 2:15 PM EDT Friday the stage was 16.8 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to rise to a crest of 20.8 feet tomorrow morning. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ GREIF
5 follow-up statements
950 WGUS83 KJKL 201055 FLSJKL Flood Advisory National Weather Service Jackson KY 655 AM EDT Sat Mar 20 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. Kentucky River at Heidelberg affecting Lee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 6 PM. && KYC065-202300- /O.EXT.KJKL.FL.Y.0032.000000T0000Z-210322T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 655 AM EDT Sat Mar 20 2021 ...The Flood Advisory is now in effect until early Monday afternoon... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Monday afternoon. * At 6:15 AM EDT Saturday the stage was 19.9 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to rise to a crest of 20.2 feet this afternoon. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KYC129-202300- /O.EXT.KJKL.FL.Y.0031.000000T0000Z-210321T1800Z/ /HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 655 AM EDT Sat Mar 20 2021 ...The Flood Advisory is now in effect until early Sunday afternoon... The Flood Advisory continues for the Kentucky River at Heidelberg. * Until Sunday afternoon. * At 5:45 AM EDT Saturday the stage was 18.6 feet. * Action stage is 16.0 feet. * Flood stage is 20.0 feet. * Forecast...The river has crested, but will continue to run high through Sunday. * Impact...At 20.0 feet, Low lying areas flood. && LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392 $$ GEOGERIAN
216 WGUS83 KJKL 201809 FLSJKL Flood Advisory National Weather Service Jackson KY 209 PM EDT Sat Mar 20 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. Kentucky River at Heidelberg affecting Lee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 10 p.m. this evening. && KYC065-210800- /O.CON.KJKL.FL.Y.0032.000000T0000Z-210322T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 209 PM EDT Sat Mar 20 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Monday afternoon. * At 1:15 PM EDT Saturday the stage was 20.0 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river crested at 20.1 feet late this morning and has begun to fall. The river will continue to fall. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KYC129-210800- /O.CON.KJKL.FL.Y.0031.000000T0000Z-210321T1800Z/ /HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 209 PM EDT Sat Mar 20 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River at Heidelberg. * Until Sunday afternoon. * At 12:45 PM EDT Saturday the stage was 18.1 feet. * Action stage is 16.0 feet. * Flood stage is 20.0 feet. * Forecast...The river crested at 18.7 feet early this morning and is falling. The river is expected to fall to 12.8 feet by Thursday morning. * Impact...At 20.0 feet, Low lying areas flood. && LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392 $$ RAY
836 WGUS83 KJKL 210359 FLSJKL Flood Advisory National Weather Service Jackson KY 1159 PM EDT Sat Mar 20 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. Kentucky River at Heidelberg affecting Lee County. Additional information is available at www.weather.gov. The next statement will be issued by noon on Sunday. && KYC065-211600- /O.EXT.KJKL.FL.Y.0032.000000T0000Z-210322T1200Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1159 PM EDT Sat Mar 20 2021 ...The Flood Advisory is now in effect until Monday morning... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Monday morning. * At 11:15 PM EDT Saturday the stage was 19.1 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to fall to 14.1 feet Thursday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KYC129-211600- /O.CON.KJKL.FL.Y.0031.000000T0000Z-210321T1800Z/ /HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1159 PM EDT Sat Mar 20 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River at Heidelberg. * Until Sunday afternoon. * At 10:45 PM EDT Saturday the stage was 17.0 feet. * Action stage is 16.0 feet. * Flood stage is 20.0 feet. * Forecast...The river is expected to fall to 12.8 feet Thursday morning. && LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392 $$ HAL
141 WGUS83 KJKL 211515 FLSJKL Flood Advisory National Weather Service Jackson KY 1115 AM EDT Sun Mar 21 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Additional information is available at www.weather.gov. The next statement will be issued by 6 PM Sunday. && KYC065-220315- /O.CON.KJKL.FL.Y.0032.000000T0000Z-210322T1200Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1115 AM EDT Sun Mar 21 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Monday morning. * At 10:15 AM EDT Sunday the stage was 17.7 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to continue to fall. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAS
189 WGUS83 KJKL 212234 FLSJKL Flood Advisory National Weather Service Jackson KY 634 PM EDT Sun Mar 21 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-212345- /O.CAN.KJKL.FL.Y.0032.000000T0000Z-210322T1200Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 634 PM EDT Sun Mar 21 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 6:15 PM EDT Sunday the stage was 16.9 feet. * Flood stage is 21.0 feet. * The river is continuing to fall. * Forecast...The river is expected to fall to 13.4 feet Friday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ JMW
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 19, 3:20 PM EDT, 4 minutes earlier.
Area forecast discussion, Mar 19, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 320 PM EDT Fri Mar 19 2021 .UPDATE... Issued at 130 PM EDT FRI MAR 19 2021 Just a quick update to slow the clearing in the south and add in the latest obs and trends for the T/Td grids. The grid updates have been sent to the NDFD and web servers. UPDATE Issued at 1120 AM EDT FRI MAR 19 2021 15z sfc analysis shows a still tight pressure gradient over eastern Kentucky as high pressure is building in from the north in the wake of the low pressure exiting to the southeast. This is keeping brisk northeast winds in place - blowing at 10 to 15 mph with occasional gusts to 25 and 30 mph. This is a CAA pattern and will keep temperatures from climbing too far out of the 40s today despite full sunshine north and returning sunshine in the south. Readings are fairly consistent across eastern Kentucky and generally near 40 degrees currently while dewpoints vary from the low 20s north to the mid and upper 40s south - but dropping with time. Look for the winds to gradually settle this afternoon as the sfc pressure imbalance wanes. Have updated the forecast mainly to fine tune the near term T/Td grids per the latest obs and trends and also to adjust sky cover given latest satellite loop. These updates have been sent to the NDFD and web servers with a fresh set of zones and SAFs to follow shortly. UPDATE Issued at 827 AM EDT FRI MAR 19 2021 Measurable rainfall has ended across the area this morning, with perhaps some patchy drizzle lingering another hour or so across the far southeast, before drying up. Freshened up the PoP trends and sky cover accordingly. The rest of the forecast generally remains on track. Updates have been sent. && .SHORT TERM...(Today through Saturday) Issued at 519 AM EDT FRI MAR 19 2021 An amplified upper level pattern is currently in place. A deep trough is aligned from eastern Canada down through the southeastern CONUS, with an embedded upper level low spiraling across the southern Appalachians. Broader ridging is positioned from central Canada down through the Four Corners region. At the surface, low pressure is centered close to Cape Hatteras, while high pressure resides from southern Quebec through the Great Lakes and into the southern Plains. Light rains are now mostly confined to far eastern Kentucky early this morning, as the upper level low exits to our southeast. Much cooler air is advecting in on breezier northerly winds, with upper 30s moving into the I-64 corridor, as well as west of I-75. The models are in good agreement through the short term, with general height rises occurring across the Ohio Valley, as the upper level low dampens and exits towards the western Atlantic today. Upper level ridging will work in from the middle Mississippi Valley tonight into Saturday, with a broader upper level low looking to cutoff across the southern Appalachians by late in the period. At the surface, high pressure will build in across the Ohio Valley through early Saturday morning, before shifting east towards New England/Mid-Atlantic region by late Saturday. This will result in cooler and much drier conditions across eastern Kentucky. Light rain will be exiting far eastern and southeastern Kentucky early this morning. Clouds will decrease through the day, with plenty of sunshine seen by the afternoon. Highs today will be cooler than we have seen in a few days, ranging from the upper 40s to lower 50s. Dew points will drop down into the teens today, setting the stage for a chilly night tonight, with some of the cooler valleys seeing mid 20s for lows, while broader valleys and ridges stay in the upper 20s to around 30 degrees. Clear skies will continue Saturday, with temperatures on the rise. Highs will be in the upper 50s and lower 60s. Drier air will mix down in the afternoon, yielding minimum RH values in the teens for most locations. Given the depth of dry air associated with this air mass, have stayed below the 5-10th percentile of the blended guidance for the dew points. .LONG TERM...(Sunday through Friday) Issued at 320 PM EDT FRI MAR 19 2021 The extended should start off very dry, as a large ridge of high pressure remains entrenched over the region. Continued the trend of going far below the NBM guidance for dewpoints Sunday through Monday. Went a degree or two higher than NBM guidance for daytime highs Sunday and Monday, to account for the drier conditions. Temperatures through out the extended should be well above normal, as downslope warming in southeast flow occurs at the beginning of the period, and southerly flow sets in from Tuesday onward. The dry weather should last through Monday night. The latest model guidance has not been in good agreement with the onset and evolution of precip for the middle of the new work week. The NBM still seems too fast with bringing rain into the area on Tuesday, while the ECMWF still is having trouble resolving precip with its weather system Tuesday and night. Considering the uncertainty, decided to slow down precip onset by several hours on Tuesday, going with generally much lower PoPs than the NBM data had in the grids. As it stands, the extended forecast is calling for isolated to scattered rain showers off and on across eastern Kentucky from early Tuesday morning through the end of the week, as a couple of low pressure systems make their way through the region. The models still aren't good agreement as to the timing of the second weather system toward the end of the week, so the pops for that time period were also reduced from likely to chance. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 150 PM EDT FRI MAR 19 2021 Low VFR ceilings in the south will dissipate from north to south through the rest of the afternoon. SKC conditions will reign thereafter, as high pressure takes control of the weather pattern. The dryness of the air mass moving into the region will likely also keep any fog concerns out of the picture even for the river valleys. Northeast winds of around 10 kts, with gusts to 20 kts at times, will continue through early this evening, before diminishing by dusk. Lighter winds follow along with clear skies into Saturday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...AR AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Mar 19, 4:46 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 446 AM EDT Fri Mar 19 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>108-111- 113>120-201200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Lee-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Beattyville, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 446 AM EDT Fri Mar 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible west of I-75 on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ109-110-112-201200- Magoffin-Floyd-Breathitt- Including the cities of Salyersville, Prestonsburg, Wheelwright, and Jackson 446 AM EDT Fri Mar 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Larger creeks and streams will run high this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:12 PM EDT | Areal Flood Advisory | JKL | Morgan | 6 hr |
| Mar 18, 10:08 PM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin | 2 hr |
| Mar 18, 10:20 PM EDT | Areal Flood Advisory | JKL | Magoffin | 115 min |
| Mar 19, 12:23 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin | 8 hr |
| Mar 19, 5:49 AM EDT | River Flood Advisory | JKL | Magoffin | 14 hr |
| Mar 19, 3:23 PM EDT | River Flood Advisory | JKL | Lee | 44 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.